MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Back to Search Results |
| Model Number |
PED2-475-12 |
| Medical Device Problem Code |
Activation Failure (3270)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
03/13/2026
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
Event or Problem Description
Medtronic received a report that a pipeline failed to open distally.The patient was undergoing surgery for treatment of a multilocular, unruptured flow diverter placement aneurysm located on the left carotid artery, with a max diameter of 6mm and a 5mm neck diameter.Artery landing zone was 4.3mm distally and 4.6mm proximally.The left ica access vessel measured at 4.5mm.It was noted the patient's blood vessel tortuosity was moderate.It was reported that the surgeon had a phenom 027 advanced into the proximal m2.The ped was advanced up to the tip of the phenom 027 in the proximal m2 branch.The device began to unsheath the tip coil in the distal m2 and then drug back into the m1.When the physician began to deploy the device, the distal end didn't open - he had at least half of device out of mc and the medial segment began to open.The device was resheathed and attempted to open at the distal end 2 other times, but looked like it pinched together.Therefore, it was decided to pull out and try a new device.The new device worked perfectly and was implanted in the left ica.The pipeline failed to open at the distal section and more that 50% of the pipeline was positioned in a bend when it failed to open.It was resheated less than or equal to 2 times with no additional steps required to open the pipeline.The pipeline was then removed using the corking technique and was not used for an indication that was not approved (off-label).All devices were prepared as indicated in the ifu, no patient complications were associated with this event.Ancillary devices include a penumbra benchmark 071 guide catheter, phenom 027 micro catheter, and asahi chikai black 18 guidewire.
Event or Problem Description
Additional information was received.The causes or contributing factors for the event were identified to be as follows: it is believed that device was damaged or failed to open because it was trying to be opened distally in the bifurcation of m1/m2.This information has been confirmed/provided by the physician.
Additional Manufacturer Narrative
B5: additional information added to event summary.H3: product analysis as found condition: the pipeline flex shield embolization device and phenom 27 catheter were returned for analysis within shipping box; and within a plastic bio-pouch.The pipeline flex shield was returned within the phenom 27 catheter.Damage location details: the pushwire was extending out from catheter hub.In addition, the distal braid, sleeves and tip coil were deployed from catheter distal tip.No bent or kink was found with pushwire.The distal hypotube and ptfe shrink tubing were found to be intact with no signs of elongation.The distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.No defects were found with the tip coil, distal marker, re-sheathing marker, pads or with the proximal bumper.The distal and proximal ends of braid were found fully opened and damaged.No flash or voids molded were observed in the hub.No bent or kink was found with catheter body.The catheter tip, marker band were examined; and no damage was found.No other anomalies were observed.Testing/analysis: the pipeline flex shield was pushed out from catheter without any issue.The total and usable lengths of the catheter were measured to be within specifications.The catheter was flushed with water and water exited out of the distal tip.Conclusion: based on the analysis findings, the pipeline flex shield could not be confirmed to have failure to open at distal as the distal end of pipeline flex shield braid was found fully opened and damaged braid.Possible causes of ¿failure/incomplete open¿ include vessel tortuosity, damaged braid, and deployment of the braid in the vessel bend.It was noted the patient's vessel tortuosity was moderate, which eliminated this factor out as potential causes.However, the root cause could not be determined.There is no complaint against the phenom 27 catheter.No defect was found with phenom 27 catheter.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.